Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 130, NWS Quad Cities, IA

July 26, 2000Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 26, 2000, 1:43 PM CDT for Benton County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 26, 2000, 1:43 PM CDT (18:43 UTC)
Expired
Jul 26, 2000, 2:15 PM CDT
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Benton County, IA

The radar

The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 2:00 PM CDTHail 1.75Newhall, IAGolfball-sized hail reported by trained spotter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 261844
SVRMLI
IAC011-261915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
143 PM CDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA

* UNTIL 215 PM CDT

* AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTH OF BLAIRSTOWN...
  OR 10 MILES NORTH OF MARENGO...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   NEWHALL BY 150 PM CDT.
   NORWAY BY 155 PM CDT.
   ATKINS BY 200 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4207 9231 4187 9231 4186 9183 4209 9184

TI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:39 AM CDT, 11 hours 4 minutes earlier.

Area forecast discussion, Jul 26, 2:39 AM CDT, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 AM CDT WED JUL 26 2000

SYNOPTIC PICTURE THIS MORNING SHOWS SLIGHTLY DE-AMPLIFIED FLOW AT
500H ACROSS U.S...WITH TROUGH OVER OHIO VALLEY...RIDGE OVER
ROCKIES...AND VIGOROUS SHORT WAVE OVER MINNESOTA.  AT THE SURFACE
THE TROUGH ASSOCIATED WITH THIS SHORT WAVE EXTENDS INTO EXTREME
NORTHWEST IOWA FROM A 1007 LOW IN NORTH CENTRAL MINNESOTA. MCS THAT
INITIATED IN NORTHWEST MINNESOTA THIS AFTERNOON NOW IN NORTH CENTRAL
IOWA...BEARING DOWN ON THE SOUTHWEST PORTION OF THE DVN CWA. ISOLATED
THUNDERSTORMS ARE ALSO BRAKING OUT IN THE DBQ AREA.

THE ETA/NGM/AVN MODELS INITIALIZED WELL AT 500H AND THE SURFACE.
ALL THREE MODELS CAPTURED THE ONGOING PRECIP TONIGHT FAIRLY WELL...
WITH ETA AND AVN BEST.

THE PRIMARY FORECAST CONCERN THIS PACKAGE IS THE THREAT OF SEVERE
WEATHER OVER THE NEXT 24 HOURS.  SPC HAS ENTIRE CWA IN SLIGHT RISK
DAY 1.  OUTFLOWS FROM ONGOING CONVECTION WILL SET OUT BOUNDARIES
THAT WILL PROVIDE FOCUS AS FRONT APPROACHES AREA LATE THIS AFTERNOON.
CAPES WILL NOT BE VERY HIGH...BUT VEERING WINDS...GOOD VVS...GOOD
THETA-E...AND PVA WILL EXIST FROM 18Z TO 09Z...WITH 21Z TO 09Z PERIOD
BEING FAVORED.  CURRENT MCS THUNDERSTORMS WILL MOVE ACROSS SOUTHERN
HALF OF CWA THIS MORNING...WITH SCATTERED THUNDERSTORMS
SPREADING NORTH ALSO...DECAYING INTO SHOWERS AS THE MORNING
PROGRESSES.  SECOND HALF OF THE DAY WILL SEE RECOVERY...WITH
SCATTERED CONVECTION POSSIBLE LATE DUE TO STRONG VVS...ESPECIALLY
NORTH. BETWEEN 00Z AND 06Z VVS WILL BEGIN SHIFTING SOUTH.  STRONG
OR SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE AFTERNOON INTO
THE LATE NIGHT HOURS...TRANSITIONING INTO HEAVY PRECIP.  FLASH
FLOOD GUIDANCE VALUES ARE HIGH...SO HYDRO PROBABLY NOT A SIGNIFICANT
CONCERN.

FRONT WILL PASS THROUGH DVN AROUND 16Z-17Z THURSDAY...SLIDING SOUTH
OF THE CWA INTO NORTH CENTRAL MISSOURI THURSDAY EVENING.  TROUGHING
AT 500H CONTINUES THROUGH 72 HOURS.

WILL NOT MAKE SIGNIFICANT CHANGES TO CURRENT PACKAGE...EXCEPT MAYBE
TRIMMING BACK THURSDAY PRECIP PER QPF GUIDANCE FROM ALL MODELS...
WHICH INDICATED PRECIP WILL BE MOVING EAST AND SOUTH OF THE AREA.
WILL KEEP CLOSE TO CURRENT EXTENDED/FRI THROUGH SUN/ WHICH HAS CHANCE
PRECIP EACH DAY...ALTHOUGH SATURDAY LOOKS LIKE BEST CHANCE DUE TO
STRONG SECONDARY SHORT WAVE.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ARKELL

N

In the hours before

Local storm report, Jul 26, 12:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 PM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1238 PM    WALKER                    IA   .88 INCH HAIL
07/26/00   LINN                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:14 AM CDTSevere Thunderstorm WarningDVNDelaware46 min
Jul 26, 12:40 PM CDTSevere Thunderstorm WarningDVNLinn50 min
Jul 26, 1:22 PM CDTSevere Thunderstorm WarningDVNBuchanan23 min
Jul 26, 1:31 PM CDTSevere Thunderstorm WarningDVNLinn29 min
Jul 26, 6:49 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.